Page header image

Clostridium Difficile Infection

________________________________________________________________________

KEY POINTS

  • Clostridium difficile is a bacteria that infects the bowel and causes severe diarrhea.
  • Dehydration caused by diarrhea can be very dangerous, especially for children. Your child needs to drink enough liquid to replace the fluids and minerals he has lost.
  • Treatment may include antibiotics, or in rare cases, surgery.

________________________________________________________________________

What is Clostridium difficile infection?

Clostridium difficile (C. diff) is a bacteria that can cause diarrhea in children. A child can have these bacteria in his intestines without getting sick. However, if he has too many, they can damage the colon (the large intestine) and cause mild diarrhea or a serious, even life-threatening infection.

What is the cause?

Your child can get C. diff bacteria from the bowel movements of an infected person. The bacteria can pass from one person to another if someone has touched a surface that has C. diff on it and does not wash his hands. The bacteria can live for many hours on surfaces such as toys, toilet seats, door knobs, and bathroom fixtures.

Your child may get a C. diff infection if he has been taking antibiotics to treat an infection caused by other bacteria. Taking antibiotics can upset the natural balance of "good" and "bad" bacteria in the intestines. When an antibiotic kills too many “good” bacteria, it may let C. diff bacteria grow in your child’s intestines and cause an infection.

Your child is more likely to get a C. diff infection if:

  • He has recently been cared for in a hospital or long-term care facility.
  • He has a medical condition that lowers his ability to fight infections, such as diabetes or cancer.
  • He has an illness that causes him to take antibiotic medicine often.
  • He has an illness like inflammatory bowel disease or has other intestinal abnormalities.

What are the symptoms?

Symptoms may include:

  • Watery diarrhea, which may be bloody or painful if you have a serious illness
  • Fever
  • Loss of appetite
  • Nausea
  • Belly pain and tenderness

How is it diagnosed?

Your healthcare provider will ask about your child's symptoms and medical history and examine your child. Your child’s bowel movements may be tested for bacteria. These tests can also show which antibiotics are best to treat the infection.

How is it treated?

For mild symptoms caused by an antibiotic your child has been taking for another infection, the provider may have your child stop taking the medicine that caused this problem. For more severe symptoms, your child may need to be treated with an antibiotic that kills C. diff. He may need to stay in the hospital with IV medicine and fluids.

If the lining of your child’s colon has been badly damaged by the infection, he may need surgery to remove the injured part of the colon.

How can I take care of my child?

Follow your healthcare provider’s instructions. Make sure that your child takes all medicines exactly as prescribed. If your child stops taking the antibiotic too soon, the infection may come back.

  • If your child has mild symptoms, here are some things you can do to help your child feel better:
    • Your child may eat soft, plain foods. Good choices are soda crackers, toast, plain noodles, or rice, cooked cereal, applesauce, and bananas. Avoid foods that are hard to digest or may irritate your child’s stomach, such as foods with acid (like tomatoes or oranges), spicy or fatty food, meats, milk products, and raw vegetables. Your child may be able to go back to a normal diet in a few days.
  • Don’t give aspirin, ibuprofen, or other nonsteroidal anti-inflammatory drugs (NSAIDs) without checking first with your healthcare provider. NSAIDs, such as ibuprofen, naproxen, and aspirin, may cause stomach bleeding and other problems. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye’s syndrome.

If your child has severe diarrhea, the body can lose too much fluid and your child can get dehydrated. Dehydration can be very dangerous, especially for children. Your child may also be losing minerals that the body needs to keep working normally. Your child needs to drink enough liquid to replace the fluids and minerals he has lost. Try to get your child to drink extra fluids. One way to tell if your child is drinking enough liquid is to look at the color of your child’s urine. It should be very light yellow.

  • If you are not breast-feeding, give your child an oral rehydration solution (ORS) such as Pedialyte. An ORS is a mixture of fluids, minerals, sugar, and salts that replaces fluid lost by vomiting or diarrhea. You can buy these products at drug and grocery stores.
  • If you are breast-feeding and your baby is urinating less often than normal, offer an ORS between breast-feedings for the first 6 to 24 hours.
  • If your child is over 1 year old, give an ORS such as Pedialyte. You can also try giving your child water, ice chips, or Popsicles

Ask your child’s healthcare provider:

  • How and when you will get your child’s test results
  • How long it will take your child to recover
  • If there are activities your child should avoid and when your child can return to normal activities
  • How to take care of your child at home
  • What symptoms or problems you should watch for and what to do if your child has them

Make sure you know when your child should come back for a checkup. Keep all appointments for provider visits or tests.

How can I help prevent C. diff infection?

C. diff can be a serious health threat to you and the people around you. It cannot be treated with the usual antibiotics used to treat infections. Prevention is very important. Do not use antibiotic medicine for viral colds and flu.

If your child has C. diff, he can avoid passing it to others by cleaning his hands well with soap and water. Everyone who comes in contact with your child must also clean their hands before and after seeing him.

To avoid getting a C. diff infection:

  • Make sure that your child washes his hands every time he uses the bathroom and every time before he has a snack or eats a meal.
  • Make sure that your child takes antibiotics only when needed and only as directed by the healthcare provider who is treating the C. diff infection. Finish prescriptions, even if your child feels better. If your child stops taking the medicine too soon, it may not kill all of the bacteria and your child may get sicker.
  • If your child is being treated at a hospital, make sure that all doctors, nurses, and other healthcare providers clean their hands with soap and water before and after caring for your child. If you do not see providers clean their hands, ask them to do so.

If your child is at high risk for infection, he may be given medicine that may help keep a healthy balance of bacteria in his colon. Research continues on substances like probiotic bacteria to see if they can help prevent or treat C. diff.

Developed by RelayHealth.
Pediatric Advisor 2016.4 published by RelayHealth.
Last modified: 2016-06-09
Last reviewed: 2016-06-08
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
Copyright © 2016 RelayHealth, a division of McKesson Technologies Inc. All rights reserved.
Page footer image